People who inject IV drugs are at risk for many illnesses, the most common being hepatitis and HIV. Each time they inject a drug, they increase their risk of contracting infections and developing sepsis, whether they use these drugs occasionally or they are addicted to them.
Sometimes incorrectly called blood poisoning , sepsis is the body’s often deadly response to infection. Like strokes or heart attacks, sepsis is a medical emergency that requires rapid diagnosis and treatment.
Sepsis and septic shock can result from an infection anywhere in the body, such as pneumonia, influenza, or urinary tract infections. Worldwide, one-third of people who develop sepsis die. Many who do survive are left with life-changing effects, such as post-traumatic stress disorder (PTSD), chronic pain and fatigue, organ dysfunction (organs don’t work properly), and/or amputations.
Viruses related to IV drug use
More than 1 million people in the U.S. have HIV, the virus that causes AIDS. It’s estimated that about 10% of HIV cases are caused by intravenous drug use. Injecting the drugs and the lifestyle that may accompany drug use can increase the risk of infection. Experts say that the most common cause of death from AIDS is sepsis.
Hepatitis doesn’t cause sepsis, but the virus can cause damage to your liver, which puts you at higher risk for infections.
Injecting bacteria from used or dirty needles or failing to clean the skin before an injection can cause several types of infections.
The most common infection that affects people who inject drugs is cellulitis. Cellulitis is a type of infection that affects the skin and the tissue underneath. Cellulitis causes redness and pain to advance up the affected limb. Group A streptococcal bacteria causes most cases of cellulitis in the general population. However, people who inject IV drugs are also at risk of cellulitis from other bacteria and even fungi.
Necrotizing fasciitis, the so-called “flesh-eating disease,” is a rare but serious infection that can affect people who inject IV drugs.
Endocarditis is an infection in your heart’s inner lining or valves. Bacteria, fungi, or other germs in your bloodstream can cause the infection. It can develop quickly (called acute endocarditis) or more slowly (called infective endocarditis). The infection can damage your heart and cause serious and sometimes fatal complications.
If you or a loved one has recently used an IV drug and is showing signs of sepsis, it’s important to get medical help right away and to tell the doctor about the injections. This can save valuable time in diagnosing and treating sepsis.
If you suspect sepsis, call 9-1-1 or go to a hospital and tell your medical professional, “I AM CONCERNED ABOUT SEPSIS.”
Would you like to share your story about sepsis or read about others who have had sepsis? Please visit Faces of Sepsis, where you will find hundreds of stories from survivors and tributes to those who died from sepsis.
Updated November 1, 2021.